Health

Schools Warn Students About ‘Rainbow’ Fentanyl, Which Literally Looks Like Candy

Be aware that fentanyl—a synthetic opioid up to 100 times more potent than morphine—may be hiding in plain sight. “Rainbow” fentanyl, which looks a lot like candy, has been seized in multiple states, according to a statementFrom the US Drug Enforcement Administration (DEA). The pills are being manufactured in bright colors in what the agency calls an “alarming emerging trend.”

Schools across the country are warning families and students about the dangers of rainbow fentanyl. Pennsylvania State University some school districts in Florida. In August alone, law enforcement found the pills within at least 18 states. “Rainbow fentanyl—fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes—is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults,” a DEA representative said in the statement.

In addition to pills, rainbow fentanyl may be sold as powder or blocks that resemble sidewalk chalk, per the statement; there have been rumors that some colors of the drug are more potent than others, but the DEA’s lab testing suggests that’s not the case. Fentanyl can also masquerade as prescription pills, according the US Department of Justice. Two Ohio State University students died from Adderall poisoning in May. SELF previously reported that the school had warned about the dangers of Adderall containing fentanyl.

People can overdose after ingesting incredibly small amounts of this stuff, which is one reason why fentanyl—especially when it’s masked to look like something else—is currently the deadliest drug in the US. Fentanyl can be fatally dosed as little as 2 grams. This is equivalent to 10 to 15 grains table salt. Because of this, it’s crucial to recognize the symptoms of an overdoseIt can be characterized by skin that is pale or feels clammy; brittle muscles; purple or blueish fingernails and lips; vomiting; difficulty breathing; inability to speak or get up; and slow heartbeats. If someone you know has any of these symptoms, it’s crucial to call 911 and seek help immediately.

Experts believe the country is not doing enough in fighting the opioid epidemic. This, in turn, is increasing fentanyl-related risk. “The overdose crisis has been going on for two decades and seems to be intensifying,” Sheila Vakharia, PhD, deputy director of the department of research and academic engagement at the Drug Policy AlliancePreviously told SELF.

That’s why everyone—especially parents of young adults, college students, and people who have opioid use disorder—needs to be aware of rainbow fentanyl right now. There’s no way to tell what, exactly, is in a drug that has not been recommended to you by a health care provider. The director of Penn State’s Health Promotion and Wellness program emphasized this in the university’s recent warning to students: “Unless a drug is prescribed by a licensed medical professional and dispensed by a legitimate pharmacy, you can’t know if it’s fake or legitimate.”

If you believe you’ve come across any form of fentanyl, do not handle it and call 911 immediately, the DEA said in its statement: “Every color, shape, and size of fentanyl should be considered extremely dangerous.”

Related:

Source: Slef

Leave a Reply

Your email address will not be published.

Back to top button